Oxazepam is a benzodiazepine medication. Physicians prescribe benzodiazepines to treat insomnia, anxiety, and illnesses that cause seizures. As with other benzos, oxazepam can cause chemical dependency when it’s used for too long or in large doses. Chemical dependency can lead to withdrawal when you try to cut back or stop using the drug.
Oxazepam is in a wide drug category called central nervous system (CNS) depressants that work by suppressing excitability in the nervous system.
Oxazepam interacts with a natural chemical in the brain and body called gamma-Aminobutyric acid (GABA), which is responsible for regulating excitability. When your body adapts so that it can rely on the drug, it may stop producing its own balanced brain chemistry.
When you remove the drug, you feel the effects of a central nervous system imbalance in the form of withdrawal symptoms. Depressants like oxazepam can be potentially dangerous during withdrawal, causing life-threatening symptoms in some cases.
Learn more about the signs and symptoms of oxazepam withdrawal and how it can be treated safely.
What Are Oxazepam Withdrawal Symptoms?
Quitting oxazepam can cause withdrawal symptoms that result from an overactive nervous system. The drug is likely to cause rebound symptoms, which means withdrawal can cause the symptoms the drug is designed to treat to return.
Rebound symptoms can include anxiety and insomnia. Severe symptoms can include seizures and a life-threatening condition called delirium tremens (DTs). Severe symptoms are more likely to happen if you try to quit abruptly without medical help.
They may also be more likely if you’ve gone through depressant withdrawal before. A phenomenon called kindling can cause long-lasting changes in the brain during withdrawal that makes subsequent withdrawal more dangerous. Oxazepam withdrawal symptoms can include:
- Muscle aches
- Sleep disturbances
- Panic attacks
- Shaky hands
- Extreme confusion
- Elevated heart rate
What Are The Stages Of Oxazepam Withdrawal Timeline?
Several variables can influence your timeline of withdrawal symptoms. It’s important to know that because the drug can wear off within hours of your last dose, severe symptoms can start as early as the second day.
If you’ve used the drug for a long time, or if you’re dependent on a high dose, symptoms may appear earlier and be more intense. If you start to experience oxazepam withdrawal, it’s important to consult a doctor as soon as possible. Though your timeline might be different depending on your history with the drug, you might experience withdrawal on the following schedule:
- 24 hours: Your first symptoms will likely appear within 24 hours, but they could happen as early as eight to 12 hours after your last dose. Insomnia, anxiety, and general restlessness are among the symptoms that happen.
- 2 days: You may encounter peak symptoms by the second day. This can include tremors, shaking, seizures, extreme confusion, heart palpitations, and hypertension. Severe symptoms can be deadly without treatment.
- 1 week: After a week, many of your symptoms will start to disappear. A few may continue to bother you, including anxiety, cravings, and depression.
- 1 month: After a month, most of your symptoms will be gone, but there is a change of post-acute withdrawal symptoms to continue. In some cases, seizures can happen after acute withdrawal is over. Cravings may also continue. Lingering symptoms may need to be addressed in treatment to avoid relapse.
Should I Detox?
Medical detox is the highest level of care in addiction treatment, and it includes 24-hour access to medically managed treatment. You will stay in a medical setting where health care professionals can treat and monitor at all hours of the day. This level of care is designed to help people who have a significant medical need and may encounter dangerous symptoms without intervention.
For the most part, detox is used to help people who may go through severe withdrawal symptoms like the ones that are associated with depressant withdrawal. Since oxazepam can cause these symptoms, detox is often recommended if your dependence on the drug warrants it.
Detox can also help people with other medical needs, alongside withdrawal symptoms. When you speak to a doctor or enter a treatment program, you’ll go through a medical assessment to determine your needs.